USE OF IBUPROFEN (MOTRIN, ETC) AND TYLENOL ASSOCIATED WITH HEARING LOSS IN WOMEN
by Sharon G. Curhan; Josef Shargorodsky; Roland Eavey; Gary C. Curhan
October 12, 2012
Dr. Pinna says…
It has been well established that men get hearing loss from overusing mild pain pills such as
Tylenol, Aspirin and the the so called NSAIDS such as IBUPROFEN.
Now we have an extremely large study showing that women experience the same loss.
The onset of the loss is associated with a “ringing in the ears” or TINNITUS.
If you hear that ringing stop the use of any pain pills.
Use of analgesics is common and is associated with increased risk of hearing loss in men; however, the relation has not been examined prospectively in women. The authors prospectively examined the relation between frequency of aspirin, ibuprofen, and acetaminophen use and risk of hearing loss among 62,261 women aged 31–48 years at baseline (1995) in Nurses’ Health Study II.
The outcome was self-reported hearing loss (n = 10,012), and the follow-up period was 1995–2009.
During 764,247 person-years of follow-up, ibuprofen use and acetaminophen use were independently associated with increased risk of hearing loss, but aspirin use was not.
For ibuprofen, the multivariate-adjusted relative risk of hearing loss was 1.13 and 1.24 for use ≥6 days/week compared with use less than once per week.
For acetaminophen, the corresponding relative risks were 1.11
In this study, use of ibuprofen or acetaminophen (but not aspirin) 2 or more days per week was associated with an increased risk of hearing loss in women